Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 233, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2018, 4:34 PM CDT for Sheridan County, North Dakota. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 4:34 PM CDT (21:34 UTC)
- Expired
- Jul 29, 2018, 4:53 PM CDT
- In force
- 19 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Sheridan County, ND
The radar
The Minot AFB radar (KMBX), 98 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:36 PM CDT | HAIL 1 | 4 Sw Sheyenne Lake, ND | TIME ESTIMATED FROM RADAR. HAIL LASTED ABOUT 20 MINUTES. STARTED OUT AS PEA SIZE AND BECAME QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942 WUUS53 KBIS 292134 SVRBIS NDC083-292215- /O.NEW.KBIS.SV.W.0233.180729T2134Z-180729T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Bismarck ND 434 PM CDT SUN JUL 29 2018 The National Weather Service in Bismarck has issued a * Severe Thunderstorm Warning for... Central Sheridan County in south central North Dakota... * Until 515 PM CDT. * At 434 PM CDT, a severe thunderstorm was located 11 miles northeast of Mcclusky, moving southwest at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Mcclusky, Denhoff and Hoffer Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4770 10028 4766 10018 4744 10025 4750 10052 TIME...MOT...LOC 2134Z 023DEG 12KT 4761 10029 HAIL...1.00IN WIND...<50MPH $$ SCHILD
1 follow-up statement
692
WWUS53 KBIS 292153
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
453 PM CDT SUN JUL 29 2018
NDC083-292203-
/O.CAN.KBIS.SV.W.0233.000000T0000Z-180729T2215Z/
Sheridan ND-
453 PM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4770 10028 4766 10018 4744 10025 4750 10052
TIME...MOT...LOC 2150Z 023DEG 12KT 4755 10033
$$
SCHILDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:39 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 29, 2:39 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 239 PM CDT Sun Jul 29 2018 .SHORT TERM...(This evening through Monday) Issued at 119 PM CDT Sun Jul 29 2018 Scattered to numerous showers and thunderstorms have developed across most of western and central ND. Atmosphere remains weakly (north) to moderately (south central) unstable with little bulk shear. Higher PWATs remain along and south of the interstate, so with a slow storm movement, we could see some local hefty rainfall amounts. CAMS indicate convective activity diminishing pretty quickly after 23-00Z. However, with upper trough continuing to drop south through the forecast area this evening, we could see a few cells across the south linger into mid-late evening. Overnight lows will be generally in the 50s, with a few of our normally cooler sites possibly down into the upper 40s. Upper level ridging builds over the area on Monday bringing mostly sunny skies and seasonable temperatures in the 80s. .LONG TERM...(Monday night through Sunday) Issued at 119 PM CDT Sun Jul 29 2018 A cold front moves through the forecast area on Tuesday-Tuesday night. At this time it looks like a limited potential for thunderstorms, mainly behind the cold front. Global models are suppressing convection ahead of the cold front with quite a bit of dry air and warm temperatures aloft. Then are only depicting isolated to scattered convection over the northeast half of the CWA behind the cold front. It will be noticeable cooler behind the cold front on Wednesday with highs ranging from near 70 around the Turtle Mountains to the lower 80s far southwest. Upper level ridging again takes place Thursday ahead of an upper trough that moves into the Pacific Northwest. We could see a few storms, mainly north associated with a warm front and strong developing low level jet. The upper ridge flattens on Friday with an upper low to our north over the southern Canadian Prairies. It will depend on where upper level jet ends up, but thinking now is that best thunderstorm chances will be along the Canadian border, closer to the upper low, and then more over South Dakota into northern Minnesota, associated with the strong jet tracking beneath the upper low. Beyond Friday, precipitation chances look minimal with a warming trend as a mean upper ridge builds from the western into the central portion of the U.S. and Canada ahead of an eastern Pacific upper level trough. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 119 PM CDT Sun Jul 29 2018 For the 18 UTC TAF forecast we began every site with a VCTS as scattered to numerous airmass thunderstorms are beginning to develop. Any of these storms will have the capability to produce brief periods of MVFR vsbys and locally gusty winds to 30 kts. Expect thunderstorm activity to diminish in the evening with VFR conditions then continuing through the remainder of the forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jul 29, 3:03 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 303 PM CDT Sun Jul 29 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302015- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 303 PM CDT Sun Jul 29 2018 /203 PM MDT Sun Jul 29 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms this afternoon and early evening will become isolated and taper off from north to south during the evening hours. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Tuesday afternoon through early Wednesday morning behind a cold front dropping south through the state. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. twh
In the hours before
Special weather statement, Jul 29, 12:47 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1147 AM MDT SUN JUL 29 2018
NDZ044-291815-
Adams ND-
1147 AM MDT SUN JUL 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS COUNTY UNTIL
1215 PM MDT...
At 1147 AM MDT, a strong thunderstorm was located 5 miles northeast
of White Butte, or 6 miles northwest of Lemmon. this storm was nearly
stationary.
Half inch hail will be possible with this storm.
Locations impacted include...
North Lemmon.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4603 10235 4612 10211 4605 10199 4605 10200
4595 10200 4594 10236
TIME...MOT...LOC 1747Z 343DEG 3KT 4599 10228
HOLLANSpecial weather statement, Jul 29, 3:26 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
326 PM CDT SUN JUL 29 2018
NDZ012-292100-
McHenry ND-
326 PM CDT SUN JUL 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCHENRY COUNTY
UNTIL 400 PM CDT...
At 325 PM CDT, a strong thunderstorm was located over Anamoose, or 18
miles northwest of Harvey, moving southeast at 5 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Drake and Anamoose.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4798 10020 4785 10020 4785 10038 4796 10045
4801 10026
TIME...MOT...LOC 2025Z 324DEG 6KT 4791 10027
HOLLANSpecial weather statement, Jul 29, 4:19 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Bismarck ND 419 PM CDT SUN JUL 29 2018 NDZ022-292200- Sheridan ND- 419 PM CDT SUN JUL 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SHERIDAN COUNTY UNTIL 500 PM CDT... At 419 PM CDT, a strong thunderstorm was located 13 miles northwest of Goodrich, or 13 miles northeast of Mcclusky, moving south at 15 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Mcclusky, Denhoff and Sheyenne Lake. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4775 10028 4773 10012 4746 10020 4747 10048 TIME...MOT...LOC 2119Z 015DEG 15KT 4765 10026 SCHILD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:22 AM CDT | Special Weather Statement | BIS | Billings | 38 min |
| Jul 29, 10:02 AM CDT | Special Weather Statement | BIS | Billings | 43 min |
| Jul 29, 12:47 PM CDT | Special Weather Statement | BIS | Adams | 28 min |
| Jul 29, 3:26 PM CDT | Special Weather Statement | BIS | Sheridan | 34 min |
| Jul 29, 4:19 PM CDT | Special Weather Statement | BIS | Sheridan | 41 min |
| Jul 29, 4:40 PM CDT | Special Weather Statement | BIS | Wells | 50 min |
| Jul 29, 4:43 PM CDT | Special Weather Statement | BIS | Kidder | 47 min |
| Jul 29, 5:25 PM CDT | Special Weather Statement | BIS | McLean | 35 min |
| Jul 29, 6:30 PM CDT | Special Weather Statement | BIS | Stutsman | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.